SAN ANTONIO - Editor's note: KSAT.com will host a live Q&A with Dr. Gowan in the coming weeks. Viewers can submit questions at the bottom of this article.
Dr. Tom Gowan, with North Central Baptist Hospital, has been studying vaping for several years. He said while the technology has been out for a while, the long-term effects are still unknown.
“When you see people exhaling and all that steam is coming out from the exhale, the exhaust if you will, that is not stuff from the cartridge,” Gowan said. “That vapor's coming from the person’s lungs."
The Centers for Disease Control and Prevention reports that it doesn’t know which chemical is causing lung injuries associated with e-cigarette use or vaping.
Gowan said he knows firsthand the impact vaping can have on people, in particular children. Some don’t know exactly what’s in their e-cigarette.
“Did not say it was necessarily nicotine that he was vaping. Unfortunately, he got high blood pressure, altered mental status and among other things because they can put hallucinogenic agents into it. They can put synthetic marijuana in it, THC-type oils, those are all easily accessible and sometimes even ordered illicitly through the mail,” Gowan said.
Gowan said if you want to find out your child is vaping, you should look out for several signs:
- Unexplained sweet smells in the child’s room indicating they have been using a flavored type of vaping product
- Anything that looks like a pen or jump drive
- Tiny springs that are found in e-cigarettes
- Children complaining about nosebleeds
- Children complaining about dry mouth
- Children who have a sore throat
- Constant, smoker’s-type cough
The CDC reports more than 1,000 lung injury cases associated with using e-cigarettes or vaping products have been reported and 18 deaths have been confirmed.
Dr. Gowan said he will be visiting a school soon and hopes parents speak with their children about this issue. “I think they talk about drugs and alcohol and we've left vaping off of that conversation. We need to bring it into it,” Dr. Gowan said.
The CDC states that while it continues to investigate cases, it recommends that you consider refraining from using e-cigarettes or vaping products, particularly those containing THC.
Copyright 2019 by KSAT - All rights reserved.